Winter Weather, Ballard
- When
- January 15, 4:00 AM CST to 11:00 AM CST
- Where
- Ballard forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.058, -88.999 (the zone’s center; the record gives no point)
Across most of western Kentucky, one to two inches of snow fell during the morning hours. Lesser amounts of one-half inch or less occurred along the Tennessee border from Murray to Hopkinsville.
Every event with a place to put it; 19 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
Across most of western Kentucky, one to two inches of snow fell during the morning hours. Lesser amounts of one-half inch or less occurred along the Tennessee border from Murray to Hopkinsville. The snow fell in bands oriented from west to east. The heaviest band extended from Bardwell (in Carlisle County) east across Benton (in Marshall County) to northern Christian County. Roads were snow-covered and slippery. Some schools were closed, and there was a rash of motor vehicle accidents. A fatal collision occurred on the Natcher Parkway near the 68-mile marker in Daviess County. A van lost control on the snow, crossed the median of the highway, and hit a pickup truck head-on. The driver of the pickup truck was killed. Two others were injured. A tractor-trailer rig jackknifed to avoid the collision, but the driver of the rig was not hurt. The parkway was closed for 4 to 5 hours. Dozens of accidents were reported in Marshall County, including two with injuries. A couple of people were injured in separate accidents near Paducah. One accident occurred on U.S. Highway 62 a few miles west of Paducah, and the other was on a secondary road in southern McCracken County. In Mayfield, a head-on collision with injuries occurred on the Highway 121 bridge over the Purchase Parkway. One person was seriously injured, and another person received minor injuries. In Christian County, a woman was hurt in an accident on the Pennyrile Parkway. Her vehicle slid off the roadway and struck a tree. The highest measured accumulation was 2 inches in Benton and along Lake Barkley near the Trigg/Lyon County line. The snow was associated with a compact but strong upper-level disturbance that moved east across southern Missouri.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Jan 15, 2:55 AM CST, 1 hour 5 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 255 AM CST Thu Jan 15 2015 .SHORT TERM...(Today through Saturday night) Issued at 246 AM CST THU JAN 15 2015 00Z model data and existing radar trends support going forecast of perhaps a whitening of the ground in some select SEMO/SWIL counties...with best such chance occurring along/north of a Greenville-Cape-Carbondale line. Model qpf still in .1-.15 range there generally and with some melting, wud anticipate 1" max amounts there. As the system spreads snow eastward, model qpf drops below .1 and generally anticipate going forecast for half inch amounts or less to hold true thru the remainder of the FA. Best chance for half inch'ish whiting will be across southern IL/western KY. Snow is over (or ending) by this pm and the remainder of the short term forecast is basic. Another chc pcpn does come in the last period Sat night but should also be a light/low pop event. .LONG TERM...(Sunday through Wednesday) Issued at 246 AM CST THU JAN 15 2015 In the latter half of the weekend, mid level heights will begin to rise in the central CONUS as the flow gradually becomes more zonal through the extended period. This will mean somewhat above average temperatures will be maintained until mid week, when a dry cold front is progged to move through the region (Tue night), and heights will drop a bit. With lower level trop winds out of the west or northwest during the extended period, the possibility of lifting enough moisture through the column for measurable pcpn will be very limited. The focus of the frontal boundary may be good for some sprinkles or maybe a brief shower along and north of I-64 in swrn IN and adjacent sern IL Tue night. This is subject to change, as the med range models have had some difficulty with maintaining a steady signal for any one minor ripple in the flow aloft. Late in the week, we may get into a wetter longwave pattern aloft. && .AVIATION... Issued at 246 AM CST THU JAN 15 2015 Clouds will lower and thicken this morning as a disturbance moves across this morning, but cigs should remain low VFR generally. Vsbys could occasionally restrict to MVFR, however, as light snow develops/moves across the terminals, particularly KCGI-KPAH. Conditions should improve just beyond the planning period. && .PAH WATCHES/WARNINGS/ADVISORIES... IL...NONE. MO...NONE. IN...NONE. KY...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 344 AM CST THU JAN 15 2015 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-161100- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 344 AM CST THU JAN 15 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT MINOR SNOW ACCUMULATIONS ARE POSSIBLE ACROSS PORTIONS OF SOUTHEAST MISSOURI...SOUTHERN ILLINOIS...AND WESTERN KENTUCKY THIS MORNING. SEE THE SPECIAL WEATHER STATEMENT FOR DETAILS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER REPORTS OF SNOWFALL ARE ENCOURAGED.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 139 AM CST THU JAN 15 2015 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-151800- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- INCLUDING THE CITIES OF...MOUNT VERNON...FAIRFIELD...ALBION... MOUNT CARMEL...PINCKNEYVILLE...WEST FRANKFORT...MCLEANSBORO... CARMI...CARBONDALE...HERRIN...HARRISBURG...SHAWNEETOWN... JONESBORO...VIENNA...GOLCONDA...ELIZABETHTOWN...CAIRO... MOUND CITY...METROPOLIS...FORT BRANCH...PETERSBURG...POSEYVILLE... EVANSVILLE...BOONVILLE...ROCKPORT...HICKMAN...CLINTON... BARDWELL...WICKLIFFE...PADUCAH...MAYFIELD...SMITHLAND...BENTON... MURRAY...MARION...EDDYVILLE...CADIZ...PRINCETON...MORGANFIELD... DIXON...MADISONVILLE...HOPKINSVILLE...HENDERSON...OWENSBORO... CALHOUN...GREENVILLE...ELKTON...PERRYVILLE...MARBLE HILL... CAPE GIRARDEAU...PIEDMONT...VAN BUREN...DONIPHAN...POPLAR BLUFF... BLOOMFIELD...SIKESTON...CHARLESTON...NEW MADRID 139 AM CST THU JAN 15 2015 ...LIGHT SNOW EVENT TO IMPACT MORNING COMMUTERS... DEVELOPING SNOW HAS ALREADY WHITENED THE GROUND IN PARTS OF THE OZARKS...AND THIS SNOW WILL BE MOVING INTO AND ACROSS SOUTHEAST MISSOURI VERY EARLY THIS MORNING. THE BEST CHANCE FOR ACCUMULATING SNOWFALL OF ABOUT AN INCH WILL BE ALONG AND NORTH OF A GREENVILLE TO CAPE GIRARDEAU TO CARBONDALE LINE. RESIDENTS OF THESE 5 OR 6 SOUTHEAST MISSOURI AND SOUTHWEST ILLINOIS COUNTIES MAY AWAKEN TO A SOFT WHITE COVER OF SNOWFALL ON THE GROUND...PERHAPS MEASURING AS MUCH AS AN INCH. THIS SAME SNOW WILL SPREAD EASTWARD BUT DWINDLE IN SCOPE AND INTENSITY AS IT DOES. STILL...A LIGHTLY WHITENED GROUND IS POSSIBLE AS IT TRACES ACROSS SOUTHERN ILLINOIS AND WESTERN KENTUCKY THROUGH THE MID MORNING HOURS. HALF INCH AMOUNTS OR LESS ARE GENERALLY EXPECTED...THOUGH LOCALIZED HIGHER TOTALS ARE ALWAYS A POSSIBILITY. WITH MOST ROADWAYS TREATED ACROSS THE QUAD STATE REGION...THIS SHORT-LIVED LIGHT SNOW SHOULD HAVE LIMITED IMPACT FOR AREA TRAVELERS. STILL IT IS WISE TO MAKE ALLOWANCES FOR THE SNOW AND ADJUST YOUR TRAVEL PLANS ACCORDINGLY THIS MORNING. THE SNOW WILL MOVE COMPLETELY OUT OF THE AREA BY EARLY AFTERNOON AND ENOUGH MELTING WILL OCCUR TO SIGNIFICANTLY REDUCE ANY SNOWFALL AMOUNTS BY THE AFTERNOON AND EVENING RUSH HOUR.
The national radar mosaic for the moment the first event began.
19 winter weather. Local standard time, as filed.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Winter Weather, Daviess | 2015-01-15 | 35 | Male | Vehicle/Towed Trailer | Indirect |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2015Every state in 2015This day in weather historyWarnings in Kentucky, January 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 551702, 551703, 551704, 551705, 551706, 551707, 551708, 551709, 551710, 551711, 551712, 551713, 551714, 551715, 551716, 551717, 551718, 551719, 551720.